Indiana, 2009

Blizzard and Winter Storm in Indiana, January 27 to 28, 2009

January 27 to 28, 2009 · NWS LMK · 10 events in 10 counties and zones

A prolonged ice and snow storm began around just after midnight Tuesday January 27 and continued through 11 am Wednesday January 28. The mixed freezing rain and snow that fell over southern Indiana was just one aspect of a widespread overrunning event that brought destructive winter weather from Texas, through the Ohio Valley, into New England.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A prolonged ice and snow storm began around just after midnight Tuesday January 27 and continued through 11 am Wednesday January 28. The mixed freezing rain and snow that fell over southern Indiana was just one aspect of a widespread overrunning event that brought destructive winter weather from Texas, through the Ohio Valley, into New England. Arctic air centered across the Upper Midwest supplied low level cold air. Several disturbances moved east across a nearly stationary front stalled across the Tennessee Valley. Snow, mixed with sleet along the Ohio River accumulated to around 3 to 5 inches by dawn on January 27th. During the afternoon and into the morning hours on the 28th, freezing rain developed and brought widespread ice accumulations averaging 1/2 inch. Icing lead to widespread tree damage and power outages during the overnight hours spanning the 27th and the 28th. Colder air arrived during the early morning hours on the 28th. Freezing rain changed back to snow with additional accumulations of 3 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 27, 12:19 AM EST, 11 minutes earlier.

Area forecast discussion, Jan 27, 12:19 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1219 AM EST TUE JAN 27 2009

.UPDATE FOR 06Z TAFS...

UPDATE TO AVIATION SECTION ONLY.

PREVIOUS DISCUSSION (REST OF TONIGHT)...

UPDATED ALL PRODUCTS...INCLUDING CURRENT WINTER STORM AND ICE STORM
WARNINGS...FOR THE REST OF TONIGHT. THE ONLY CHANGE WAS TO ADD SLEET
TO SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. CURRENT UPSTREAM OBS
SHOWING SNOW OR SNOW AND SLEET MIX. THE LATEST 00Z SOUNDINGS FROM
THE GFS AND NAM INDICATE WARM NOSE ALOFT REACHING FURTHER NORTH INTO
SOUTHERN INDIANA AND THEREFORE ANTICIPATE SOME SLEET MIXING IN WITH
SNOW OVERNIGHT. LOWERED SNOW AMOUNT RANGES IN THIS AREA BY ABOUT AN
INCH AND INCLUDED UP TO AN INCH OF SLEET WORDING.

FURTHER SOUTH...BOWLING GREEN RECENTLY STARTED REPORTING LIGHT
FREEZING RAIN AND SLEET. EXPECT THIS TO CONTINUE THROUGH AROUND 15Z
TUESDAY MORNING BEFORE TEMPERATURES START TO WARM UP ENOUGH TO
TRANSITION TO RAINFALL BY MIDDAY.

OTHERWISE...ONGOING FORECAST LOOKS IN GOOD SHAPE. WILL MAKE ANY
CHANGES AS NEEDED OVERNIGHT.

&&

.SHORT TERM (TONIGHT AND TOMORROW)...

...WINTER STORM ON TRACK STARTING TONIGHT...

WINTRY PRECIPITATION WILL START TONIGHT IN THE WEST BETWEEN 10PM
TO MIDNIGHT....CENTRAL AREAS INCLUDING LOUISVILLE AND BOWLING
GREEN BETWEEN 11PM AND 1AM...AND EASTERN AREAS INCLUDING LEXINGTON
BETWEEN MIDNIGHT AND 2AM.

PRECIPITATION TYPE AND AMOUNTS HAVE NOT CHANGED MUCH SINCE THE
PREVIOUS FORECAST. WILL CONTINUE WARNINGS WITH THE SAME TIMING FOR
NOW. AS FAR AS MODEL PREFERENCE HAVE TRENDED TOWARD QPF OF THE 9Z
SREF. HAVE TAKEN A BLEND OF SOUNDINGS FOR 12Z NAM AND 12 GFS TO
DETERMINE PRECIP TYPE.

FOR TONIGHT...PRECIP WILL START OUT AS A LIGHT MIX...QUICKLY
SWITCHING TO ALL SNOW OVER THE NORTHERN FORECAST (FA) AND
REMAINING AN ICY MIX OVER THE SOUTHERN FA. A GOOD BURST OF
MODERATE TO HEAVY PRECIP WILL OCCUR IN THE 6Z TO 12Z TIME FRAME.
OVER SOUTHERN INDIANA AND EXTREME NORTHERN KY...EXPECT 3 TO 6
INCHES OF SNOW. CENTRAL KY CAN EXPECT 1 TO 4 INCHES OF SNOW AND
SLEET AND UP TO A QUARTER OF AN INCH OF FZRA. SOUTHERN KY WILL
HAVE BETWEEN ONE QUARTER AND ONE HALF INCH OF MAINLY FZRA WITH IP
MIXING IN. TOTALS WILL BE AFFECTED IF TEMPS ALOFT DIFFER....IF
WARMER WILL HAVE LESSER SNOW AND MORE ICE...IF COLDER SNOW AMOUNTS
WILL BE HIGHER.

FOR TUESDAY...SURFACE TEMPS WILL WARM INTO THE UPPER 20S TO LOWER
30S OVER MOST OF THE AREA. OVER THE ICE STORM AREA...TEMPS WILL
WARM INTO THE MID 30S...MELTING THE ICE. LIGHT PRECIP WILL
CONTINUE TUESDAY THROUGH MIDDAY WITH SMALL SNOW AND ICE
ACCUMULATIONS EXPECTED. THE NEXT ROUND OF HEAVIER PRECIP WILL
START LATE TUESDAY AFTERNOON MAINLY AS A MIX NORTH TO RAIN SOUTH.

FOR FURTHER INFORMATION AND GRAPHICAL FORECASTS FOR ICE AND
SNOW...REFER TO OUR WEBSITE AT WEATHER.GOV/LMK.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

ANOTHER GOOD SLUG OF PRECIPITATION IS EXPECTED TO MOVE THROUGH THE
REGION TUESDAY NIGHT INTO WEDNESDAY MORNING AS A WAVE MOVES UP THE
TROF ACROSS EASTERN KENTUCKY. VERY STRONG LIFT IS FORECAST SOUTH OF
THE OHIO RIVER ALONG WITH UPPER LEVEL DIVERGENCE AS WE SIT UNDER THE
ENTRANCE REGION OF A STRONG UPPER JET. DEEP MOISTURE WILL CONTINUE
COINCIDENT WITH A BAND OF STRONG MID-LEVEL FRONTOGENESIS AND SOME
WEAK CSI AND SLIGHTLY NEGATIVE EPV. MODELS AND HPC HAVE RESPONDED
ACCORDINGLY IN THEIR QPF FIELDS WITH SIGNIFICANT AMOUNTS OF
PRECIP...ESPECIALLY 06Z-15Z WEDNESDAY ESPECIALLY OVER THE SOUTHEAST.

PRECIPITATION TYPE IS ANOTHER ISSUE. THROUGH MIDNIGHT TUESDAY NIGHT
PRECIPITATION SHOULD STILL BE IN THE FORM OF RAIN OVER THE SOUTHERN
HALF OF THE AREA WITH A WINTRY MIX IN THE NORTH. AFTER MIDNIGHT COLD
AIR WILL SIFT IN FROM THE NORTH CHANGING PRECIPITATION OVER TO SNOW
FROM NORTH TO SOUTH...WITH SOME SLEET MIXING IN IN THE FAR EAST AND
SOUTHEAST.

WEDNESDAY MORNING WILL SEE SNOW THROUGHOUT THE REGION BEFORE
TAPERING OFF MIDDAY.

THE SNOW WE SEE WEDNESDAY MORNING...ESPECIALLY AROUND 12Z...COULD BE
BRIEFLY MODERATE TO HEAVY AS A BAND OF HEAVIER SNOW SLIDES THROUGH.
WHILE MODERATE TO HEAVY SNOW IS NOT EXPECTED ALL MORNING...THAT BAND
THAT MOVES THROUGH COULD DROP SOME QUICK SIGNIFICANT ACCUMULATIONS.

AFTER SOME DEBATE...WE WILL KEEP THE EXPIRATION TIME OF THE
HEADLINES AS IS...BUT THE WINTER STORM WARNING MAY NEED TO BE
EXTENDED INTO WEDNESDAY MORNING BY FUTURE SHIFTS. AN ADVISORY MAY BE
NEEDED FOR THE SOUTH FOR TUESDAY NIGHT/WEDNESDAY MORNING.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...

SIGNIFICANT WINTER STORM WILL CONTINUE TO MOVE OFF TO THE NORTHEAST
WEDNESDAY NIGHT. OVERALL THE 12Z GFS SOLUTION IS A BIT MORE
PROGRESSIVE WITH THIS FEATURE OVER THE 12Z EURO.  IN GENERAL...WELL
BE TRENDING THE FCST CLOSER TO THE 12Z GFS ENSEMBLE AND 00Z EURO
COMPROMISE.

LIGHT SNOWS SHOULD CONTINUE TO WIND DOWN FROM WEST TO EAST WEDNESDAY
NIGHT.  OVERNIGHT TEMPERATURES WILL LIKELY BE BELOW NORMAL THROUGH
THE PD AS COMBO OF SNOW AND ICE ON THE GROUND WILL HELP KEEP TEMPS
DOWN.  HAVE GONE WITH READINGS IN THE LOWER TEENS IN THE NORTH AND
MID TO UPPER TEENS IN THE SOUTH AND SOUTHEAST.  BY THURSDAY...MID
LEVEL TROUGH AXIS WILL SWING THROUGH THE REGION BRINGING ANOTHER
REINFORCING SHOT OF COLDER AIR.  PRECIPITATION CHANCES DO NOT LOOK
ALL THAT IMPRESSIVE IN THE ENSEMBLES ATTM...SO HAVE BACKED OFF THEM
COMPLETELY FOR THU AND THU NIGHT.  HIGHS THU ARE STILL TROUBLESOME
TO FIGURE OUT DUE TO SNOW AND ICE ON THE GROUND.  CURRENT THINKING
IS THAT UPPER 20S TO LOWER 30S SEEM REASONABLE IN THE NORTH WITH MID
30S IN THE SOUTH.  OVERNIGHT LOWS WILL RANGE FROM THE UPPER TEENS IN
THE NW TO THE LOWER 20S IN THE SE FOR THU NIGHT.

AS TROUGH AXIS SWINGS INTO THE REGION ON FRIDAY...I BELIEVE ENOUGH
DYNAMICAL FORCING WILL BE ENOUGH FOR ANOTHER ROUND OF LIGHT SNOWS
ACROSS THE REGION.  STILL KINDA EARLY PIN DOWN THINGS...BUT CURRENT
THERMAL PROFILES SUGGEST ALL SNOW WITH SOME LIGHT ACCUMULATIONS
POSSIBLE.  HIGHS WILL BE COLD WITH READINGS IN THE MID 20S AND
OVERNIGHT LOWS DROPPING INTO THE LOWER TEENS...WITH SOME SINGLE
DIGIT READINGS POSSIBLE ACROSS THE FAR NORTHERN SECTIONS.

SATURDAY THROUGH MONDAY...

FAIRLY AMPLIFIED FLOW ALOFT WILL REMAIN ACROSS NOAM THROUGH THE
PERIOD.  AS LARGE H5 TROF MOVES OFF THE EAST COAST...UPSTREAM
RIDGING WILL BUILD INTO THE REGION YIELDING IN DRY CONDITIONS FOR
SATURDAY ALONG WITH A SLIGHT WARMING TREND.  TEMPS ON SATURDAY
SHOULD BE A BIT WARMER OVER FRIDAY WITH HIGHS INT HE MID TO UPPER
30S AND LOWS SAT NIGHT DROPPING INTO THE MID AND UPPER 20S.  HAVE
TRENDED THE FCST HERE CLOSER TO A BLEND OF THE 12Z GFS AND EURO AND
WILL LEAVE SUNDAY DRY FOR NOW AS THE EURO SOLUTION KEEPS TRENDING A
BIT SLOWER WITH THE NEXT UPPER TROUGH COMING INTO THE REGION.
ASSOCIATED SFC COLD FRONT WILL SLICE THROUGH THE REGION LATE SUNDAY
BRINGING A PERIOD OF RAIN CHANGING TO SNOW AS COLDER AIR FILTERS IN
BEHIND THE FRONT.  WE SHOULD SEE A GOOD WARMUP IN TEMPS FOR SUNDAY
WITH HIGHS WARMING BACK INTO THE MID AND UPPER 40S.  SIMILAR TEMPS
ARE EXPECTED ALONG WITH DRIER CONDITIONS FOR MONDAY WITH HIGHS IN
THE LOW TO MID 40S.

&&

.AVIATION (06Z TAFS)...

CURRENTLY...LOW VFR CIGS AT TAF SITES. THESE WILL CHANGE TO MVFR
OVER THE NEXT COUPLE OF HOURS AS THE ONSET OF PRECIPITATION MOVES
INTO THE AREA. LOOKING UPSTREAM...CIGS ARE GENERALLY BETWEEN 1-2 KFT
BUT SOME LOCAL IFR CONDITIONS WILL BE POSSIBLE AT TAF
SITES...ESPECIALLY IF HEAVIER AREAS OF PRECIPITATION MOVE OVER THE
SITE. HERE IS THE BREAK DOWN FOR EACH TERMINAL FOR THE TAF PERIOD...

SDF...EXPECT LIGHT SNOW AND SLEET THROUGH AROUND 17Z...THERE COULD
BE PERIODS OF MODERATE TO HEAVY SNOW/SLEET FROM 10Z TO 13Z BEFORE
LIGHTENING UP AGAIN. THERE WILL THEN BE A BREAK IN THE ACTION DURING
THE EARLY AFTN UNTIL THE NEXT BURST OF LIFT PUSHES INTO THE AREA.
THERMO PROFILES CURRENTLY SHOWING A MIX OF FREEZING RAIN AND SLEET
FROM LATE AFTERNOON THROUGH AROUND 06Z WEDNESDAY BEFORE TURNING TO
ALL SNOW FOR THE LAST 4 TO 6 HOURS OF THE TAF PERIOD. SIGNIFICANT
SLEET AND LIGHT ICE ACCUMULATIONS ARE EXPECTED...PREPARE FOR MAJOR
DE ICING OPERATIONS.

BWG...CIGS DROP TO MVFR WITH FZRA AND SLEET OVERNIGHT WITH PEAK FROM
09Z-13Z WHEN PRECIPITATION COULD BECOME HEAVY AT TIMES.
THEREAFTER...LOW LEVELS WARM TO MID 30S TO CHANGE PRECIP BACK TO ALL
RAIN BY LATE MORNING WITH LOW MVFR CIGS. RAIN MAY BE HEAVY AT TIMES
THROUGH MID EVENING. NEAR THE END OF THE TAF PERIOD OR JUST
AFTER...RAIN WITH CHANGE TO A MIX OF FZRA AND RAIN BEFORE TURNING TO
SNOW OR SNOW AND SLEET AFTER THE TAF PERIOD ENDS.  PREPARE FOR MAJOR
DE ICING OPERATIONS UNTIL TEMPS GO ABOVE FREEZING LATE TUESDAY MORNING.

LEX...VFR CONDITIONS THRU 08Z BEFORE THE SNOW AND SLEET MOVES IN AND
MVFR CIGS AND VBSYS. THERE WILL BE A BREAK IN THE ACTION DURING THE
EARLY AFTERNOON UNTIL NEXT BURST OF ENERGY PUSHES IN...WHICH COMBINED
WITH ENORMOUS WARM LAYER WILL BRING IT BACK TO ALL ICE DURING LATE
AFTERNOON AND CONTINUE THROUGH THE END OF THE TAF PERIOD.  PREPARE
FOR MAJOR DE ICING OPERATIONS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO
1      AM EST /MIDNIGHT CST/ WEDNESDAY FOR KYZ023>043-045>049-
053>057.

     ICE STORM WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO 1
PM      EST /12 PM CST/ TUESDAY FOR KYZ061>067-070>078-081-082.

IN...WINTER STORM WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO
1      AM EST /MIDNIGHT CST/ WEDNESDAY FOR INZ076>079-083-084-
089>092.

&&

UPDATE.......LS
SHORT TERM...AML
LONG TERM....13/MJ
AVIATION.....LS
Hazardous weather outlook, Jan 26, 4:08 PM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EST MON JAN 26 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-272115-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-
408 PM EST MON JAN 26 2009 /308 PM CST MON JAN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A WINTER STORM WARNING IS IN EFFECT OVERNIGHT FOR SIGNIFICANT SNOW
AND SLEET ACCUMULATIONS. AT THIS TIME...EXPECT SNOW ACCUMULATIONS OF
3 TO 6 INCHES ACROSS SOUTHERN INDIANA TUESDAY MORNING. EXPECT 3 TO 6
INCHES OF SNOW AND SLEET ACROSS NORTH CENTRAL KENTUCKY. ACROSS
THE BLUEGRASS REGION...2 TO 4 INCHES OF SNOW AND SLEET IS EXPECTED.
FURTHER SOUTH ACROSS CENTRAL KENTUCKY...SNOW AND SLEET TOTAL
AROUND 1 TO 3 INCHES WITH UP TO A QUARTER INCH OF ICE ACCUMULATION
FROM FREEZING RAIN.

THIS WINTRY WEATHER WILL MAKE TRAVEL TREACHEROUS OVERNIGHT AS
UNTREATED ROADWAYS WILL BECOME SNOW AND ICE COVERED. SLICK SPOTS MAY
DEVELOP ON TREATED ROADWAYS TOO AS HIGH PRECIPITATION RATES WILL
INCREASE THE LIKELIHOOD OF ACCUMULATIONS ON ROAD SURFACES. IF YOU
MUST TRAVEL...USE EXTREME CAUTION AND ALLOW LOTS OF EXTRA TIME TO
REACH YOUR DESTINATION. A WINTER WEATHER KIT CONTAINING EXTRA
FOOD...BLANKETS AND OTHER SAFETY ITEMS SHOULD BE TAKEN ALONG IF YOU
MUST TRAVEL. LET OTHERS KNOW WHAT YOUR PLANNED ROUTE WILL BE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER STORM WARNING WILL STILL BE IN EFFECT...WHERE SNOW WILL
BE ONGOING ACROSS SOUTHERN INDIANA...AND A SNOW AND SLEET MIX WILL
BE ONGOING ACROSS NORTH-CENTRAL KENTUCKY AND THE NORTHERN
BLUEGRASS REGION TUESDAY MORNING. TEMPERATURES WILL WARM TUESDAY
AFTERNOON...AND A WINTRY MIX OF SLEET AND SNOW IS LIKELY ACROSS
INDIANA...WITH MAINLY A SLEET AND FREEZING RAIN MIXTURE OVER
NORTH-CENTRAL KENTUCKY. OVERALL...SNOW AND SLEET ACCUMULATIONS
ACROSS THE NORTH ON TUESDAY WILL RANGE FROM 1 TO 3 INCHES...WITH
ICE ACCUMULATIONS ACROSS NORTH-CENTRAL KENTUCKY AND THE NORTHERN
BLUEGRASS UP TO A QUARTER OF AN INCH.

A WINTRY MIX TUESDAY EVENING WILL TRANSITION TO ALL SNOW OVERNIGHT
AND CONTINUE INTO WEDNESDAY MORNING BEFORE TAPERING OFF AROUND
MIDDAY WEDNESDAY. ADDITIONAL SNOW ACCUMULATIONS WILL BE
POSSIBLE...ON THE ORDER OF 1 TO 3 INCHES.

CONDITIONS WILL BE EXTREMELY DANGEROUS TUESDAY THROUGH WEDNESDAY
MORNING...AND TRAVEL IS NOT RECOMMENDED. STAY TUNED TO THE LATEST
FORECASTS AND OUTLOOKS ON THIS WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE AMOUNTS TONIGHT
THROUGH WEDNESDAY MORNING.

KYZ061>067-070>078-081-082-272115-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
408 PM EST MON JAN 26 2009 /308 PM CST MON JAN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN ICE STORM WARNING IS IN EFFECT TONIGHT FOR SOUTH CENTRAL
KENTUCKY. RAIN...FREEZING RAIN AND SLEET WILL BEGIN THIS EVENING AND
TURN TO ALL FREEZING RAIN AND SLEET OVERNIGHT. ICE ACCUMULATIONS OF
ONE QUARTER TO ONE HALF INCH ARE EXPECTED BY TUESDAY MORNING.

THIS WINTRY WEATHER WILL MAKE TRAVEL TREACHEROUS OVERNIGHT AS
UNTREATED ROADWAYS WILL BECOME ICE COVERED. SLICK SPOTS MAY DEVELOP
ON TREATED ROADWAYS TOO AS HIGH PRECIPITATION RATES WILL INCREASE
THE LIKELIHOOD OF ACCUMULATIONS ON ROAD SURFACES. IF YOU MUST
TRAVEL...USE EXTREME CAUTION AND ALLOW A LOT OF EXTRA TIME TO REACH
YOUR DESTINATION. A WINTER WEATHER KIT CONTAINING EXTRA
FOOD...BLANKETS AND OTHER SAFETY ITEMS SHOULD BE TAKEN ALONG IF YOU
MUST TRAVEL. NOTIFY OTHERS OF YOUR PLANNED ROUTE AND ARRIVAL TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ICE STORM WARNING WILL STILL BE IN EFFECT THROUGH MIDDAY
TUESDAY...WHERE FREEZING RAIN WILL BE ONGOING ACROSS SOUTH-CENTRAL
KENTUCKY. FREEZING RAIN IS EXPECTED TO QUICKLY CHANGE OVER TO
PLAIN RAIN BY MID TO LATE MORNING AS TEMPERATURES WARM ABOVE
FREEZING. LITTLE TO NO ADDITIONAL ICE ACCUMULATION IS EXPECTED.

RAIN TUESDAY EVENING WILL TRANSITION TO SNOW BY EARLY WEDNESDAY
MORNING AND WILL CONTINUE AS SNOW UNTIL TAPERING OFF WEDNESDAY
AFTERNOON. ACCUMULATING SNOW WILL BE POSSIBLE WEDNESDAY MORNING...ON
THE ORDER OF 1 TO 3 INCHES.

CONDITIONS WILL BE EXTREMELY DANGEROUS THROUGH WEDNESDAY
MORNING...AND TRAVEL IS NOT RECOMMENDED. STAY TUNED TO THE LATEST
FORECASTS AND OUTLOOKS ON THIS WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE AMOUNTS TONIGHT
THROUGH WEDNESDAY MORNING.

AML/13

In the hours before

Special weather statement, Jan 26, 9:49 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
949 PM EST MON JAN 26 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
949 PM EST MON JAN 26 2009 /849 PM CST MON JAN 26 2009/

...PATCHY FREEZING DRIZZLE THROUGH MIDNIGHT TONIGHT...

VERY LIGHT FREEZING DRIZZLE HAS BEEN REPORTED FROM SOUTHERN
INDIANA SOUTH TO BOWLING GREEN THIS EVENING. RADAR SHOWS THIS AREA
OF FREEZING DRIZZLE MOVING EAST ACROSS CENTRAL KENTUCKY AND
SOUTHERN INDIANA. VERY LIGHT ICE ACCUMULATION IS POSSIBLE AND A FEW
ROADS MAY BECOME SLICK...MAINLY ON BRIDGES AND OVERPASSES. THIS
PRECIPITATION IS AHEAD OF THE WINTER STORM THAT WILL AFFECT THE
AREA TONIGHT. MOTORISTS SHOULD USE CAUTION THROUGH MIDNIGHT AND
WATCH FOR AREAS OF BLACK ICE.

NF
Special weather statement, Jan 26, 11:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1108 PM EST MON JAN 26 2009

INZ076>079-083-084-089>092-KYZ023>028-270515-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX
1108 PM EST MON JAN 26 2009 /1008 PM CST MON JAN 26 2009/

...SNOW MOVING INTO THE AREA...

SNOW WILL INCREASE RAPIDLY THROUGH MIDNIGHT EST ACROSS SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY WEST OF INTERSTATE 65. THE SNOW
WILL BECOME HEAVY AT TIMES...ESPECIALLY ACROSS SOUTHERN INDIANA
FROM JASPER TO SCOTTSBURG. SNOWFALL RATES UP TO INCH PER HOUR ARE
LIKELY IN THESE AREAS. IN ADDITION...THE SNOW MAY MIX WITH SLEET
AT TIMES.

KYZ061-062-070>073-270515-
BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE
1008 PM CST MON JAN 26 2009

...SLEET AND FREEZING RAIN MOVING INTO THE AREA...

PRECIPITATION WILL INCREASE RAPIDLY THROUGH 11 PM CST ACROSS SOUTH
CENTRAL KENTUCKY. SLEET AND FREEZING RAIN ARE LIKELY WITH ICE
ACCUMULATION POSSIBLE...MAINLY WEST OF INTERSTATE 65.

NF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Clark

When
January 27, 12:30 AM EST to January 28, 11:30 AM EST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

Three to 4 inches of snow accumulated by 8 am Tuesday, Jan 27th. Icing through the early morning hours of the 28th brought over one half inch of ice accumulation. Snow ending by noon on the 28th totaled around 3 inches.

Winter Storm, Crawford

When
January 27, 12:30 AM EST to January 28, 11:30 AM EST
Where
Crawford forecast zone
Reported by
Public
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

Snow mixed with sleet totaled 3 to 4 inches by 8 am Tuesday, Jan 28th. Freezing rain spanning that afternoon through early morning Wednesday led to ice accumulations averaging 1/2 inch. Freezing rain changed to snow around dawn on the 28th, bringing an additional 3 inches of accumulation.

Winter Storm, Dubois

When
January 27, 12:30 AM EST to January 28, 11:00 AM EST
Where
Dubois forecast zone
Reported by
Emergency Manager
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

Four inches of snow fell prior to 8 am Tuesday January 28th. Freezing rain and sleet developed Tuesday afternoon and continued through 6 am Wednesday January 28. Ice accumulations averaged one half inch. Three to 4 inches of snow fell after 6 am Wednesday, ending prior to noon.

Winter Storm, Floyd

When
January 27, 12:30 AM EST to January 28, 11:30 AM EST
Where
Floyd forecast zone
Reported by
Emergency Manager
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

Three to 4 inches of snow and sleet fell prior to 8 am Tuesday January 28. Freezing rain developed later that afternoon and brought widespread ice accumulations of one half to three quarters of an inch through 7 am Wednesday, January 28th. Freezing rain changed to snow after dawn and brought an additional 3 inches accumulation before ending prior to noon.

Winter Storm, Harrison

When
January 27, 12:30 AM EST to January 28, 11:30 AM EST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Two to 4 inches of snow and sleet fell through 8 am Tuesday January 27th before changing to freezing rain. Freezing rain spanning Tuesday afternoon through early Wednesday brought widespread ice accumulations averaging one half inch. Snow developed after dawn Wednesday and added around 3 inches of snow before ending before noon.

Winter Storm, Orange

When
January 27, 12:30 AM EST to January 28, 11:30 AM EST
Where
Orange forecast zone
Reported by
Emergency Manager
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

Snow, mixed with sleet, brought around 4 inches of snow countywide prior to changing to freezing rain and sleet around 8 am Tuesday, January 27th. Freezing rain and sleet continued through dawn on Wednesday prior to changing over to snow once again. Ice accumulations ranged from one half to 1 inch. Three to 4 inches of snow fell during the morning of the 28th before ending prior to noon.

Blizzard, Perry

When
January 27, 12:30 AM EST to January 28, 11:30 AM EST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
38.080, -86.638 (the zone’s center; the record gives no point)

Snow began shortly after midnight on Tuesday January 27th. Around 3 inches of snow fell before changing to freezing rain. Freezing rain, mixed with sleet, continue through dawn Wednesday. Ice accumulations ranged from one half to around 1 inch. Snow returned during the morning hours Wednesday and added an additional 3 inches.

Winter Storm, Scott

When
January 27, 12:30 AM EST to January 28, 11:30 AM EST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
38.685, -85.747 (the zone’s center; the record gives no point)

Snow began shortly after midnight Tuesday January 27 and brought accumulations of 3 to 4 inches before changing over to freezing rain around dawn. Freezing rain and sleet from Tuesday afternoon through early Wednesday left ice accumulations of one half to three quarters of an inch. Snow from 7 to 11 am Wednesday added another 2 to 3 inches.

Winter Storm, Washington

When
January 27, 12:30 AM EST to January 28, 11:30 AM EST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
38.600, -86.105 (the zone’s center; the record gives no point)

Three to 4 inches of snow fell from just after midnight through 8 am Tuesday January 27. Freezing rain mixed with sleet developed later in the afternoon and continued through dawn Wednesday. Ice accumulations ranged from one half to three quarters of an inch. Snow redeveloped during the morning hours on Wednesday, adding an additional 3 to 4 inches.

Winter Storm, Jefferson

When
January 27, 1:00 AM EST to January 28, 12:00 PM EST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

Snow, mixing with sleet, brought around 4 inches of accumulation countywide through 8 am Tuesday, January 27th. Freezing rain developed later that afternoon and brought ice accumulations around one half inch prior to changing back to snow around dawn on the 28th. Snow brought an additional 3 to 4 inches prior to ending before noon.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142735, 142737, 142738, 142739, 142740, 142743, 142744, 142746, 142747, 142741.